Minnesota, 2018

Hail and Damaging Wind in Minnesota, August 26 to 27, 2018

August 26 to 27, 2018 · NWS DLH · 4 events in 2 counties and zones

Storms developed ahead of a northward moving warm front during the afternoon and were being fed from the south by unseasonably moist air. Most of the storms remained sub-severe, but one storm evolved into a supercell with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed ahead of a northward moving warm front during the afternoon and were being fed from the south by unseasonably moist air. Most of the storms remained sub-severe, but one storm evolved into a supercell with large hail. These storms then moved into Wisconsin and were training along the warm front, leading to a flash flood threat. The cold front then approached the region overnight and led to a line of storms that ripped up numerous trees across northern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 2:27 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 26, 2:27 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
327 PM CDT Sun Aug 26 2018

.SHORT TERM...(through Tonight)
Issued at 327 PM CDT Sun Aug 26 2018

The focus is on the potential for thunderstorms and severe
weather through tonight. There is a complex scenario today from
the Northern Plains to western Great Lakes which could lead to
multiple rounds of thunderstorms across the Northland through
tonight. The complexity is contributing to uncertainty in the
forecast.

As of the middle of the afternoon, there as an area of low
pressure in central South Dakota. A warm front extended from the
low across southern Minnesota into southern Wisconsin. A
stationary front extended from eastern South Dakota to northwest
and north-central Minnesota. Shortwaves were lifting northeast
through the region, including one across northeast Minnesota, and
another near west-central Wisconsin. These shortwaves were
triggering areas of thunderstorms.

The Northland will, at the least, be affected by the shortwaves
lifting through the region, and continue to see showers and storms
across northeast Minnesota and parts of northwest Wisconsin
through this afternoon. There is then a good chance of additional
thunderstorm development late this afternoon and this evening.
These storms would begin in areas of northwest Wisconsin to
central Minnesota and spread north and will be in relation to a
surge of humid air with the lifting warm front. The latest HRRR
and RAP runs have suggested the storms might not develop until
nearly as far north as the Grand Rapids to Duluth to Ashland area.
Wherever these storms develop, strong to severe thunderstorms are
possible. There will be an environment of up to 3000 J/kg of
MUCAPE, 30 to 40 knots of deep layer wind shear, and precipitable
water values of 1.5 to 2 inches. The primary concern will be large
hail, but strong wind gusts and heavy downpours are possible. The
flooding threat is limited because of the relatively dry soils
and progressive nature of the storms lifting northward. However,
ponding is possible in more urban areas.

Another round of storms is possible late this evening into the
wee hours of the morning. These storms will be related to an
approaching trough from the west. The latest convective-allowing
models suggesting a storms that develop earlier in the evening in
eastern North Dakota and northwest Minnesota could evolve into a
north-south orientated line of storms by late this evening that
would move into the Northland from the west. These storms could be
severe, with large hail and damaging winds. Brief heavy rain is
also possible. There be an environment of up to 3000 J/kg of
MUCAPE, 40 to 55 knots of deep layer wind shear, and precipitable
water values of about 1.5 inches.

Another round of storms is possible near Price County late
tonight. These storms will be tied to another shortwave lifting
northeast Isolated thunderstorms are possible over western Lake
Superior through this evening. through the area. The environment
will not favor severe weather, but some of the storms could be
strong with small hail, gusty winds, and very heavy rainfall
rates. There will be about 2000 J/kg of MUCAPE, 25 to 30 knots of
deep layer wind shear, and precipitable water values of 2 inches.
If the storms produce heavy rain over areas that get heavy rain
this afternoon, there could be a heightened risk of flooding.

Overall, it will a warm and humid night with chances of
thunderstorms. Overnight lows will be in the middle 60s. Areas of
fog are likely by dawn.

.LONG TERM...(Monday through Sunday)
Issued at 327 PM CDT Sun Aug 26 2018

A shortwave will lift northeastward into Ontario Monday morning,
while a ridge briefly builds in. This will bring an end to showers
and thunderstorms across much of the Northland Monday morning.
This will be brief as a trough slowly digs across the Northern
Plains into northern Minnesota on Tuesday. At the surface a quasi-
stationary front will be the focus for thunderstorm development.
MLCAPE values will increase to 1000-3000 J/kg and 0-6 km bulk
shear to 40-50 knots. This environment will be conducive for
organized convection with strong to severe storms possible.
Precipitable water values will increase to 1.5 to 2.0 inches,
which is at or above the 90th percentile for MPX sounding
climatology. The majority of the 12Z CAM guidance suggests that an
MCS will develop across central Minnesota and propagate eastward
through northwest Wisconsin. In this environment expect the main
threats of damaging wind gusts and heavy rain which may lead to
flash flooding. Expect the heaviest rainfall across northwest
Wisconsin where 1 to 2+ inches is possible. Despite the high
agreement with CAMS there is uncertainty with the evolution as
the convection that occurs late this afternoon and overnight will
impact how things develop on Monday. Expect the heaviest rainfall
late Monday with the highest totals over northwest Wisconsin.
Highs on Monday range from the upper 60s to the mid 80s.

The trough will continue lifting northeastward into Ontario on
Tuesday. This will gradually move the stationary/cold front
eastward through Wisconsin. In its wake a mid-level ridge will
build in from the Northern Plains. This will gradually end
precipitation from west to east. Flow aloft will become
northwesterly and advect in cooler air. High temperatures on
Tuesday range from the mid 50s over the Minnesota Arrowhead, to
the low 70s across southern portions of northwest Wisconsin.

A shortwave will move across the High Plains into the Mid
Mississippi River Valley on Wednesday bringing chances of
scattered shower. There is some uncertainty at this point as GFS
has high pressure building in overhead, while a ECMWF/GEM keep the
frontal boundary lingering across northwest Wisconsin. There is
more agreement in shower/storm chances late in the week heading
into next weekend. A trough will dig in from the Pacific Northwest
into central portions of Canada. This will bring southwesterly
return flow to the Upper Mississippi River Valley. Expect
temperatures to warm up to the low to mid 70s on Friday/Saturday
with shower and thunderstorms being possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM CDT Sun Aug 26 2018

A complex of a scenario with a stationary front draped over
northwest Minnesota and a warm front lifting northward from
southern Minnesota and Wisconsin. 12Z guidance has poorly depicted
the current situation with less in the way of the current
thunderstorm activity, so have heavily leaned on the latest
RAP/HRRR guidance. Expecting a mix of VFR/MVFR ceilings this
afternoon as showers and storms move through. Anticipate a break
for a few hours this evening before another round of showers and
storms move in from northwest Minnesota and eastern North Dakota.

Winds will be relatively light and this combined with recent
precipitation will result in fog development. Anticipating MVFR to
LIFR conditions to develop late tonight. The second round of
showers and storms should come to an end by early Monday morning.
In addition, radiation fog will lift as the mixed layer develops.
Should see a return to VFR conditions mid to late Monday morning
before more showers and storms develop Monday afternoon/evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  78  56  60 /  60  50  50  40
INL  61  68  47  61 /  70  30  50  40
BRD  66  77  56  65 /  40  40  50  30
HYR  67  83  60  68 /  50  70  80  40
ASX  66  83  59  63 /  60  60  60  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...G2
LONG TERM...WL
AVIATION...WL
Hazardous weather outlook, Aug 26, 2:35 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
335 PM CDT Sun Aug 26 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
335 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin through tonight. Some storms could be severe,
especially from central Minnesota to northwest Wisconsin. The main
threats are large hail and strong wind gusts. Any storms will be
capable of heavy rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Monday into Tuesday
morning from central Minnesota to northwest Wisconsin. Damaging
wind gusts and heavy rain are the main threats. Flash flooding is
possible from the I-35 corridor east across northwest Wisconsin
overnight Monday into Tuesday morning.

Another chance of thunderstorms returns to the Northland Thursday
night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed through tonight to report severe
weather, including hail, wind damage, and heavy rainfall.

LSZ121-140>148-272045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
335 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across western Lake Superior. Some of
the storms could be severe. Large hail and strong wind gusts are
the main concerns. Any storms will be capable of heavy rainfall
rates and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Monday into Tuesday
morning across western Lake Superior. Damaging wind gusts and
heavy rain are the main threats.

Strong northeast winds will develop Monday night into Tuesday and
may create conditions hazardous to small craft.

Another chance of thunderstorms returns to the Northland Thursday
night through Saturday.

G2/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 26, 1:42 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 PM CDT SUN AUG 26 2018

MNZ012-019>021-262015-
Northern Cook/Northern Lake-Central St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-
242 PM CDT SUN AUG 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOK...
EAST CENTRAL ST. LOUIS AND CENTRAL LAKE COUNTIES...

At 241 PM CDT, an area of strong thunderstorms was over Fairbanks, or
34 miles south of Ely, moving northeast at 55 mph.

Wind gusts up to 35 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Virginia, Eveleth, Hoyt Lakes, Silver Bay, Gilbert, Aurora, Babbitt,
Biwabik, Fairbanks, Wolf Lake, Little Marais, Brimson, Whyte,
Taconite Harbor, Thomas Lake Near Brimson, Whiteface Reservoir,
Finland, Highland Lake, Isabella, and Illgen City.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Frequent cloud to ground lightning is occurring
with these storms. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4707 9170 4747 9259 4786 9156 4751 9088
TIME...MOT...LOC 1941Z 236DEG 49KT 4741 9191

BJH
Special weather statement, Aug 26, 1:55 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
255 PM CDT SUN AUG 26 2018

MNZ038-WIZ001-006-007-262030-
Pine-Douglas-Washburn-Burnett-
255 PM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHERN DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT
COUNTIES...

At 254 PM CDT, a line of strong thunderstorms was over Danbury, or 26
miles east of Hinckley, moving northeast at 25 mph.

Wind gusts up to 35 mph, half inch hail, and frequent cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Trego, Wascott, Webster, Solon Springs, Minong, Webb Lake Wisconsin,
Gordon, Dairyland, Cloverton, Duxbury, Danbury, Oakland, Kerrick,
Cozy Corner, Mckenzie Lake, Minong Flowage, Moose Junction, Birch
Island Lake, Kingsdale, and Lampson.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Frequent cloud to ground lightning is occurring
with these storms. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4590 9293 4636 9257 4634 9155 4626 9155
      4589 9186
TIME...MOT...LOC 1954Z 230DEG 20KT 4600 9239

BJH
Special weather statement, Aug 26, 2:14 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
314 PM CDT SUN AUG 26 2018

MNZ012-019>021-262045-
Northern Cook/Northern Lake-Central St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-
314 PM CDT SUN AUG 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOK...
EAST CENTRAL ST. LOUIS AND LAKE COUNTIES...

At 313 PM CDT, an area of strong thunderstorms was 11 miles north of
Whyte, or 23 miles southeast of Ely, moving northeast at 55 mph.

Wind gusts up to 30 mph, half inch hail, and frequent cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Grand Marais, Hoyt Lakes, Silver Bay, Babbitt, Clear Lake, Lutsen,
Tofte, Beaver Bay, Eagle Mountain, Little Marais, Birch Lake, White
Iron Lake, Taconite Harbor, Finland, Dumbbell Lake, Snowbank Lake,
southeastern Boundary Waters Canoe Area Wilderness, Whyte, Forest
Center, and Little Saganaga Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Frequent cloud to ground lightning is occurring
with these storms. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4767 9050 4758 9074 4736 9111 4722 9127
      4762 9226 4786 9185 4786 9180 4789 9180
      4807 9149 4805 9143 4808 9127 4818 9109
      4776 9014
TIME...MOT...LOC 2013Z 229DEG 49KT 4760 9165

BJH
Special weather statement, Aug 26, 2:28 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 PM CDT SUN AUG 26 2018

MNZ036>038-WIZ001>003-006>008-262100-
Pine-Carlton/South St. Louis-South
Aitkin-Douglas-Bayfield-Ashland-Sawyer-Washburn-Burnett-
328 PM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN...
NORTHERN PINE...SOUTHERN CARLTON...SOUTHERN BAYFIELD...DOUGLAS...
NORTHERN WASHBURN...WEST CENTRAL ASHLAND...NORTHEASTERN BURNETT AND
NORTHWESTERN SAWYER COUNTIES...

At 328 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Mille Lacs Lake, to near Little Round Lake, and
moving northeast at 40 mph.

Wind gusts up to 40 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Hayward, Mille Lacs Lake, Sandstone, Hawthorne, Lake Nebagamon, Round
Lake, Cable, Barnes, Wascott, Mahtowa, Barnum, Solon Springs, Minong,
Drummond, Willow River, Marengo, Askov, Malmo, Gordon, and Rutledge.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Frequent cloud to ground lightning is occurring
with these storms. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4613 9306 4616 9306 4616 9343 4624 9343
      4625 9374 4661 9315 4641 9065 4595 9138
TIME...MOT...LOC 2028Z 240DEG 36KT 4623 9363 4600 9141

BJH
Special weather statement, Aug 26, 2:31 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
331 PM CDT Sun Aug 26 2018

MNZ012-020-021-262145-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
Including the cities of Isabella, Two Harbors, Silver Bay,
and Grand Marais
331 PM CDT Sun Aug 26 2018

...Thunderstorms Moving into the Boundary Waters Canoe Wilderness
Area...

An area of thunderstorms over the Minnesota Arrowhead, as of 330
pm, is quickly moving northeast to the Boundary Waters Canoe
Wilderness Area. These storms will have occasional cloud to ground
lightning and heavy rain. If you are on open water, consider
getting yourself to the safety of shore.

G2
Special weather statement, Aug 26, 3:00 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
400 PM CDT SUN AUG 26 2018

MNZ035>038-WIZ001>004-007-008-262130-
Northern Aitkin-Pine-Carlton/South St. Louis-South
Aitkin-Douglas-Bayfield-Iron-Ashland-Sawyer-Washburn-
400 PM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN...
NORTHERN PINE...CARLTON...BAYFIELD...DOUGLAS...NORTHWESTERN IRON...
NORTHERN WASHBURN...SOUTHWESTERN ASHLAND AND NORTHWESTERN SAWYER
COUNTIES...

At 359 PM CDT, strong thunderstorms were along a line extending from
near Malmo, to 8 miles southwest of Sanborn, and moving northeast at
35 mph.

Wind gusts up to 35 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Superior, Cloquet, Mille Lacs Lake, Big Sandy Lake, Ashland,
Sanborn, Hawthorne, Iron River, Lake Nebagamon, Scanlon, Carlton,
Cable, Barnes, Wascott, Maple, Mellen, Barksdale, Brule, and Mahtowa.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Frequent cloud to ground lightning is occurring
with these storms. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4602 9100 4632 9377 4675 9330 4660 9043
      4655 9041
TIME...MOT...LOC 2059Z 228DEG 31KT 4637 9361 4633 9100

BJH

The radar

The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aitkin

When
August 26, 3:47 PM CST to 3:48 PM CST
Where
Aitkin County, 0.69 mi S of Mc Gregor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.610, -93.300

Hail, Aitkin

When
August 26, 4:05 PM CST to 4:06 PM CST
Where
Aitkin County, 2.37 mi E of Sheshebee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.700, -93.200

Hail, Aitkin

When
August 26, 4:15 PM CST to 4:16 PM CST
Where
Aitkin County, 6.77 mi NE of Sheshebee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.770, -93.150

Thunderstorm Wind, Koochiching

When
August 27, 12:35 AM CST to 12:36 AM CST
Where
Koochiching County, 1.15 mi NW of (Inl)intl Falls Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.580, -93.420

Numerous large trees were uprooted and snapped in International Falls leading to multiple power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778991, 778992, 778993, 778994.